Dr. Ingrid Tyler, the lead medical health officer at Fraser Health dealing with harm reduction and the fentanyl crisis, says the best way to save the life of a person who has overdosed on the deadly drug is to give them breaths, through mouth-to-mouth CPR.
A fentanyl overdose causes the victim to stop breathing, so providing air is essential to saving lives, said Tyler.
However, giving CPR to someone who is overdosing comes with its own serious set of risks to the person administrating the life-saving technique, she warned.
The exposure risk to fentanyl is higher than with other drugs.
“Fentanyl can be absorbed through the skin, and it is also a danger when it is airborne and can be inhaled.
So if the substance is loose around the person, or there is a container of a substance around the person, this is a risk.”
Police officers across B.C. have been outfitted with naloxone kits for that very reason.
Because they are dealing with the drug, at least three officers have accidentally overdosed on fentanyl while either helping someone overdosing or dealing with the drug during an arrest.
Tyler suggests no one touches the drug if it is seen.
But the ability to save a life exists and must be balanced against the potential risk.
“A person overdosing may not have taken a breath in some time so giving them a breath could possibly save their life,” said Tyler.
If no mouth mask if available, you can use a piece of fabric, from your sleeve, as a barrier between your mouth and theirs, she suggests.
According to the B.C. Coroner, there is an average of two overdose deaths a day, so “this is provincial health emergency.”
Paramedics have been using naloxone to save overdosing patients every day. One recent CBC Vancouver report included an interview with a young woman who had overdosed 11 times this year on fentanyl and had been revived by either her friends or paramedics, using naloxone.
Tyler said she believes Fraser Health has been successful in making the public aware of the risks of fentanyl.
“We have also increased our distribution of naloxone kits. We are hopeful these actions and others will reduce the number of overdoses,” she noted.
Naloxone kits have been made available to anyone using drugs or those connected to anyone using drugs.
Illicit drug overdoses claimed 63 lives across B.C. in October, the highest recorded monthly death toll since April.
The total deaths reported by the B.C. Coroners Service now stands at 622 for the year up to the end of October, up markedly from the 397 deaths in the same 10 months of 2015.
The powerful synthetic opioid fentanyl continues to be linked to approximately 60 per cent of fatalities this year — 332 cases in all or three times as many as the same period last year.
IF YOU ENCOUNTER SOMEONE WHO IS OVERDOSING:
If you encounter someone you believe to be overdosing, Dr. Ingrid Tyler suggests calling 911 first.
Then, clearly announce to the person who you are and that you have called 911.
Ask the person to take a breath. If the person has stopped breathing, and you think they are overdosing on fentanyl, administer the naloxone nasal spray.
If you don’t have a naloxone kit, you may provide mouth-to-mouth breaths for them. If you don’t have a one-way mask, use a piece of fabric to separate your mouth from theirs, she suggests.
The Justice Institute of B.C. has launched a website to support the safety of first responders who frequently come into contact with fentanyl.
While designed with first responders in mind, the information is also accessible to the general public to help bolster awareness of the dangers of the highly toxic narcotic.
It can be found online at fentanylsafety.com.
– with files from Black Press